May  2016, 36(5): 2377-2403. doi: 10.3934/dcds.2016.36.2377

A volume-based approach to the multiplicative ergodic theorem on Banach spaces

1. 

Courant Institute of Mathematical Sciences, New York University, 251 Mercer Street, New York, NY 10012-1185, United States

Received  July 2014 Revised  September 2015 Published  October 2015

A volume growth-based proof of the Multiplicative Ergodic Theorem for Banach spaces is presented, following the approach of Ruelle for cocycles acting on a Hilbert space. As a consequence, we obtain a volume growth interpretation for the Lyapunov exponents of a Banach space cocycle.
Citation: Alex Blumenthal. A volume-based approach to the multiplicative ergodic theorem on Banach spaces. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2377-2403. doi: 10.3934/dcds.2016.36.2377
References:
[1]

R. R. Akhmerov, M. Kamenskii, A. Potapov, A. Rodkina and B. Sadovskii, Measures of noncompactness and condensing operators,, Operator Theory, 55 (1992), 1. doi: 10.1007/978-3-0348-5727-7. Google Scholar

[2]

L. Arnold, Random Dynamical Systems,, Springer, (1998). doi: 10.1007/978-3-662-12878-7. Google Scholar

[3]

E. Berkson, Some metrics on the subspaces of a banach space,, Pacific J. Math, 13 (1963), 7. doi: 10.2140/pjm.1963.13.7. Google Scholar

[4]

B. Bollobas, Linear Analysis, an Introductory Course,, Cambridge University Press, (1999). doi: 10.1017/CBO9781139168472. Google Scholar

[5]

H. Busemann, Intrinsic area,, Annals of Mathematics, 48 (1947), 234. doi: 10.2307/1969168. Google Scholar

[6]

C. Castaing and M. Valadier, Convex Analysis and Measurable Multifunctions,, Lecture Notes in Mathematics, (1977). Google Scholar

[7]

M. M. Day, Normed Linear Spaces,, Third edition, (1973). Google Scholar

[8]

G. B. Folland, A Course in Abstract Harmonic Analysis,, Studies in Advanced Mathematics, (1995). Google Scholar

[9]

G. Froyland, S. Lloyd and A. Quas, A semi-invertible oseledets theorem with applications to transfer operator cocycles,, Discrete and Continuous Dynamical Systems, 33 (2013), 3835. doi: 10.3934/dcds.2013.33.3835. Google Scholar

[10]

C. González-Tokman and A. Quas, A concise proof of the multiplicative ergodic theorem on banach spaces,, Journal of Modern Dynamics, 9 (2015), 237. doi: 10.3934/jmd.2015.9.237. Google Scholar

[11]

C. González-Tokman and A. Quas, A semi-invertible operator oseledets theorem,, Ergodic Theory and Dynamical Systems, 34 (2014), 1230. doi: 10.1017/etds.2012.189. Google Scholar

[12]

E. Hille and R. S. Phillips, Functional Analysis and Semi-groups,, American Mathematical Soc., (1957). Google Scholar

[13]

T. Kato, Perturbation Theory for Linear Operators,, Springer, (1995). Google Scholar

[14]

H. Kober, A theorem on banach spaces,, Compositio Mathematica, 7 (1940), 135. Google Scholar

[15]

U. Krengel and A. Brunel, Ergodic Theorems,, Walter de Gruyter, (1985). doi: 10.1515/9783110844641. Google Scholar

[16]

Z. Lian and K. Lu, Lyapunov exponents and invariant manifolds for random dynamical systems in a Banach space,, Mem. Amer. Math. Soc., 206 (2010). doi: 10.1090/S0065-9266-10-00574-0. Google Scholar

[17]

R. Mañé, Lyapounov exponents and stable manifolds for compact transformations,, in Geometric Dynamics, (1007), 522. doi: 10.1007/BFb0061433. Google Scholar

[18]

V. I. Oseledets, A multiplicative ergodic theorem. characteristic lyapunov exponents of dynamical systems,, Trudy Moskovskogo Matematicheskogo Obshchestva, 19 (1968), 179. Google Scholar

[19]

A. Pietsch, Eigenvalues and S-Numbers,, Cambridge University Press Cambridge, (1987). Google Scholar

[20]

M. S. Raghunathan, A proof of oseledec's multiplicative ergodic theorem,, Israel Journal of Mathematics, 32 (1979), 356. doi: 10.1007/BF02760464. Google Scholar

[21]

D. Ruelle, Ergodic theory of differentiable dynamical systems,, Publications Mathématiques de l'Institut des Hautes Études Scientifiques, 50 (1979), 27. Google Scholar

[22]

D. Ruelle, Characteristic exponents and invariant manifolds in hilbert space,, Annals of Mathematics, 115 (1982), 243. doi: 10.2307/1971392. Google Scholar

[23]

H. Rund, The Differential Geometry of Finsler Spaces,, Springer, (1959). Google Scholar

[24]

M. Schechter, Principles of Functional Analysis,, American Mathematical Soc., (1973). Google Scholar

[25]

B.-M. D. T. Son, Lyapunov Exponents for Random Dynamical Systems,, PhD thesis, (2009). Google Scholar

[26]

R. Temam, Infinite Dimensonal Dynamical Systems in Mechanics and Physics,, Second edition, (1997). doi: 10.1007/978-1-4612-0645-3. Google Scholar

[27]

P. Thieullen, Fibrés dynamiques asymptotiquement compacts exposants de Lyapounov. Entropie. Dimension,, Annales de l'institut Henri Poincaré (C) Analyse Non Linéaire, 4 (1987), 49. Google Scholar

[28]

P. Walters, A dynamical proof of the multiplicative ergodic theorem,, Transactions of the American Mathematical Society, 335 (1993), 245. doi: 10.1090/S0002-9947-1993-1073779-7. Google Scholar

[29]

P. Wojtaszczyk, Banach Spaces for Analysts,, Cambridge University Press, (1991). doi: 10.1017/CBO9780511608735. Google Scholar

show all references

References:
[1]

R. R. Akhmerov, M. Kamenskii, A. Potapov, A. Rodkina and B. Sadovskii, Measures of noncompactness and condensing operators,, Operator Theory, 55 (1992), 1. doi: 10.1007/978-3-0348-5727-7. Google Scholar

[2]

L. Arnold, Random Dynamical Systems,, Springer, (1998). doi: 10.1007/978-3-662-12878-7. Google Scholar

[3]

E. Berkson, Some metrics on the subspaces of a banach space,, Pacific J. Math, 13 (1963), 7. doi: 10.2140/pjm.1963.13.7. Google Scholar

[4]

B. Bollobas, Linear Analysis, an Introductory Course,, Cambridge University Press, (1999). doi: 10.1017/CBO9781139168472. Google Scholar

[5]

H. Busemann, Intrinsic area,, Annals of Mathematics, 48 (1947), 234. doi: 10.2307/1969168. Google Scholar

[6]

C. Castaing and M. Valadier, Convex Analysis and Measurable Multifunctions,, Lecture Notes in Mathematics, (1977). Google Scholar

[7]

M. M. Day, Normed Linear Spaces,, Third edition, (1973). Google Scholar

[8]

G. B. Folland, A Course in Abstract Harmonic Analysis,, Studies in Advanced Mathematics, (1995). Google Scholar

[9]

G. Froyland, S. Lloyd and A. Quas, A semi-invertible oseledets theorem with applications to transfer operator cocycles,, Discrete and Continuous Dynamical Systems, 33 (2013), 3835. doi: 10.3934/dcds.2013.33.3835. Google Scholar

[10]

C. González-Tokman and A. Quas, A concise proof of the multiplicative ergodic theorem on banach spaces,, Journal of Modern Dynamics, 9 (2015), 237. doi: 10.3934/jmd.2015.9.237. Google Scholar

[11]

C. González-Tokman and A. Quas, A semi-invertible operator oseledets theorem,, Ergodic Theory and Dynamical Systems, 34 (2014), 1230. doi: 10.1017/etds.2012.189. Google Scholar

[12]

E. Hille and R. S. Phillips, Functional Analysis and Semi-groups,, American Mathematical Soc., (1957). Google Scholar

[13]

T. Kato, Perturbation Theory for Linear Operators,, Springer, (1995). Google Scholar

[14]

H. Kober, A theorem on banach spaces,, Compositio Mathematica, 7 (1940), 135. Google Scholar

[15]

U. Krengel and A. Brunel, Ergodic Theorems,, Walter de Gruyter, (1985). doi: 10.1515/9783110844641. Google Scholar

[16]

Z. Lian and K. Lu, Lyapunov exponents and invariant manifolds for random dynamical systems in a Banach space,, Mem. Amer. Math. Soc., 206 (2010). doi: 10.1090/S0065-9266-10-00574-0. Google Scholar

[17]

R. Mañé, Lyapounov exponents and stable manifolds for compact transformations,, in Geometric Dynamics, (1007), 522. doi: 10.1007/BFb0061433. Google Scholar

[18]

V. I. Oseledets, A multiplicative ergodic theorem. characteristic lyapunov exponents of dynamical systems,, Trudy Moskovskogo Matematicheskogo Obshchestva, 19 (1968), 179. Google Scholar

[19]

A. Pietsch, Eigenvalues and S-Numbers,, Cambridge University Press Cambridge, (1987). Google Scholar

[20]

M. S. Raghunathan, A proof of oseledec's multiplicative ergodic theorem,, Israel Journal of Mathematics, 32 (1979), 356. doi: 10.1007/BF02760464. Google Scholar

[21]

D. Ruelle, Ergodic theory of differentiable dynamical systems,, Publications Mathématiques de l'Institut des Hautes Études Scientifiques, 50 (1979), 27. Google Scholar

[22]

D. Ruelle, Characteristic exponents and invariant manifolds in hilbert space,, Annals of Mathematics, 115 (1982), 243. doi: 10.2307/1971392. Google Scholar

[23]

H. Rund, The Differential Geometry of Finsler Spaces,, Springer, (1959). Google Scholar

[24]

M. Schechter, Principles of Functional Analysis,, American Mathematical Soc., (1973). Google Scholar

[25]

B.-M. D. T. Son, Lyapunov Exponents for Random Dynamical Systems,, PhD thesis, (2009). Google Scholar

[26]

R. Temam, Infinite Dimensonal Dynamical Systems in Mechanics and Physics,, Second edition, (1997). doi: 10.1007/978-1-4612-0645-3. Google Scholar

[27]

P. Thieullen, Fibrés dynamiques asymptotiquement compacts exposants de Lyapounov. Entropie. Dimension,, Annales de l'institut Henri Poincaré (C) Analyse Non Linéaire, 4 (1987), 49. Google Scholar

[28]

P. Walters, A dynamical proof of the multiplicative ergodic theorem,, Transactions of the American Mathematical Society, 335 (1993), 245. doi: 10.1090/S0002-9947-1993-1073779-7. Google Scholar

[29]

P. Wojtaszczyk, Banach Spaces for Analysts,, Cambridge University Press, (1991). doi: 10.1017/CBO9780511608735. Google Scholar

[1]

J. C. Robinson. A topological time-delay embedding theorem for infinite-dimensional cocycle dynamical systems. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 731-741. doi: 10.3934/dcdsb.2008.9.731

[2]

Cecilia González-Tokman, Anthony Quas. A concise proof of the multiplicative ergodic theorem on Banach spaces. Journal of Modern Dynamics, 2015, 9: 237-255. doi: 10.3934/jmd.2015.9.237

[3]

Kening Lu, Alexandra Neamţu, Björn Schmalfuss. On the Oseledets-splitting for infinite-dimensional random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (3) : 1219-1242. doi: 10.3934/dcdsb.2018149

[4]

Tomás Caraballo, David Cheban. On the structure of the global attractor for infinite-dimensional non-autonomous dynamical systems with weak convergence. Communications on Pure & Applied Analysis, 2013, 12 (1) : 281-302. doi: 10.3934/cpaa.2013.12.281

[5]

Markus Böhm, Björn Schmalfuss. Bounds on the Hausdorff dimension of random attractors for infinite-dimensional random dynamical systems on fractals. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3115-3138. doi: 10.3934/dcdsb.2018303

[6]

Paul L. Salceanu, H. L. Smith. Lyapunov exponents and persistence in discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 187-203. doi: 10.3934/dcdsb.2009.12.187

[7]

Björn Augner, Birgit Jacob. Stability and stabilization of infinite-dimensional linear port-Hamiltonian systems. Evolution Equations & Control Theory, 2014, 3 (2) : 207-229. doi: 10.3934/eect.2014.3.207

[8]

Chris Guiver, Mark R. Opmeer. Bounded real and positive real balanced truncation for infinite-dimensional systems. Mathematical Control & Related Fields, 2013, 3 (1) : 83-119. doi: 10.3934/mcrf.2013.3.83

[9]

Matthias Rumberger. Lyapunov exponents on the orbit space. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 91-113. doi: 10.3934/dcds.2001.7.91

[10]

Denis de Carvalho Braga, Luis Fernando Mello, Carmen Rocşoreanu, Mihaela Sterpu. Lyapunov coefficients for non-symmetrically coupled identical dynamical systems. Application to coupled advertising models. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 785-803. doi: 10.3934/dcdsb.2009.11.785

[11]

Paolo Perfetti. A Nekhoroshev theorem for some infinite--dimensional systems. Communications on Pure & Applied Analysis, 2006, 5 (1) : 125-146. doi: 10.3934/cpaa.2006.5.125

[12]

Paul L. Salceanu. Robust uniform persistence in discrete and continuous dynamical systems using Lyapunov exponents. Mathematical Biosciences & Engineering, 2011, 8 (3) : 807-825. doi: 10.3934/mbe.2011.8.807

[13]

Doan Thai Son. On analyticity for Lyapunov exponents of generic bounded linear random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3113-3126. doi: 10.3934/dcdsb.2017166

[14]

Eleonora Bardelli, Andrea Carlo Giuseppe Mennucci. Probability measures on infinite-dimensional Stiefel manifolds. Journal of Geometric Mechanics, 2017, 9 (3) : 291-316. doi: 10.3934/jgm.2017012

[15]

Didier Georges. Infinite-dimensional nonlinear predictive control design for open-channel hydraulic systems. Networks & Heterogeneous Media, 2009, 4 (2) : 267-285. doi: 10.3934/nhm.2009.4.267

[16]

Luciana A. Alves, Luiz A. B. San Martin. Multiplicative ergodic theorem on flag bundles of semi-simple Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1247-1273. doi: 10.3934/dcds.2013.33.1247

[17]

Mrinal Kanti Roychowdhury. Quantization coefficients for ergodic measures on infinite symbolic space. Discrete & Continuous Dynamical Systems - A, 2014, 34 (7) : 2829-2846. doi: 10.3934/dcds.2014.34.2829

[18]

María J. Garrido-Atienza, Oleksiy V. Kapustyan, José Valero. Preface to the special issue "Finite and infinite dimensional multivalued dynamical systems". Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : ⅰ-ⅳ. doi: 10.3934/dcdsb.201705i

[19]

Xavier Cabré, Amadeu Delshams, Marian Gidea, Chongchun Zeng. Preface of Llavefest: A broad perspective on finite and infinite dimensional dynamical systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : ⅰ-ⅲ. doi: 10.3934/dcds.201812i

[20]

Brendan Weickert. Infinite-dimensional complex dynamics: A quantum random walk. Discrete & Continuous Dynamical Systems - A, 2001, 7 (3) : 517-524. doi: 10.3934/dcds.2001.7.517

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (24)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]